Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 160, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 2:07 AM CDT for Stearns County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2006, 2:07 AM CDT (07:07 UTC)
- Expired
- Aug 23, 2006, 2:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:30 AM CDT | TSTM WND DMG | St Joseph, MN | A LARGE GROUP OF ONE INCH TREE DIAMETER LIMBS DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 230708
SVRMPX
MNC145-230745-
/O.NEW.KMPX.SV.W.0160.060823T0707Z-060823T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT WED AUG 23 2006
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEARNS COUNTY IN CENTRAL MINNESOTA...
* UNTIL 245 AM CDT
* AT 159 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HOLDINGFORD TO 11 MILES SOUTHWEST OF ALBANY...AND MOVING SOUTHEAST
AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST CLOUD...
COLD SPRING...
PLEASANT LAKE...
ST JOSEPH...
STAY INDOORS...AND AWAY FROM WINDOWS.
LAT...LON 4576 9443 4572 9455 4559 9483 4537 9435
4530 9420 4537 9409 4546 9413 4564 9419
$$1 follow-up statement
000
WWUS53 KMPX 230723
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 AM CDT WED AUG 23 2006
MNC145-230745-
/O.CON.KMPX.SV.W.0160.000000T0000Z-060823T0745Z/
STEARNS MN-
223 AM CDT WED AUG 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR STEARNS COUNTY...
AT 216 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SARTELL
TO RICHMOND...AND MOVING SOUTHEAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE ST CLOUD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4568 9428 4552 9469 4534 9438 4531 9420
4534 9414 4540 9409 4546 9413 4564 9419
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Aug 22, 3:39 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 339 PM CDT TUE AUG 22 2006 .DISCUSSION...TONIGHT THROUGH FRIDAY STRONG WARM ADVECTION IS OCCURRING ACROSS THE DAKOTAS ATTM IN RESPONSE TO A CONFLUENT JET PATTERN ACROSS THE WESTERN GREAT LAKE REGION INTO SOUTHWEST MANITOBA. THE GFS AND NAM/WRF HAVE BOTH BEEN QUITE ERRATIC ON PLACEMENT OF VARIOUS SYNOPTIC FEATURES AS A RESULT OF LARGE CONVECTIVE FEEDBACK PROBLEMS. WE ENDED UP TURNING TO THE NGM FOR A SIGNIFICANT PART OF OUR NWP GUIDANCE. THE CONSISTENT FEATURE OF ALL MODEL RUNS FROM MONDAY ON HAS BEEN THE EVENTUAL DEVELOPMENT OF A STRONG LOW LEVEL JET WITH A 45 TO 55 KNOT SPEED CORE. THE LOW LEVEL JET INITIALLY IS ORIENTED SOUTH TO NORTH OVER EASTERN SOUTH DAKOTA..BUT BECOMES TILTED INTO A WEST- SOUTHWEST TO EAST-NORTHEAST ORIENTATION TOWARDS SUNRISE WEDNESDAY. THIS LOW LEVEL JET IS SEEN DRIVING A LARGE FLUX OF MOISTURE INTO OUR WESTERN CWA COUNTIES EARLY THIS EVENING...SETTING THE STAGE FOR THE EVENTUAL DEVELOPMENT OF A STRONG BOW ECHO WHICH WILL CROSS OUR CWA OVERNIGHT. PWAT VALUES INCREASE FROM THEIR CURRENT VALUES OF 0.50 TO 0.60 INCHES TO 1.75 INCHES OVERNIGHT...A REMARKABLE INCREASE. HEAVY RAINFALL RATES...LARGE HAIL AND DAMAGING WINDS HAVE BEEN WORKED INTO OUR GRIDS FOR SUCH AN OUTCOME. VARIOUS MODEL OUTPUT FROM 12Z AND 18Z TODAY SUGGEST DEEP LAYER SHEAR (I.E. ZERO TO 6 KM) WILL PEAK AT 55 TO 65 KNOTS BETWEEN 06Z AND 15Z WEDNESDAY OVER OUR EAST CENTRAL MN COUNTIES INTO A FEW OF OUR WISCONSIN COUNTIES. WHAT IS EVEN MORE IMPRESSIVE IS THAT 40 KNOTS OF THIS SHEAR IS DIAGNOSED TO BE IN THE 0-1 KM LAYER. ALL OF THIS SUGGESTS A VERY FORMIDABLE BOW ECHO WHICH WILL LIKELY TRANSLATE FASTER THAN THE MEAN WIND SPEED AND FEATURE WIDESPREAD DESTRUCTIVE WIND POTENTIAL. FEEL THAT CONVECTIVE POTENTIAL WILL REALLY DROP OFF AFTER MIDMORNING WEDNESDAY AS AIRMASS GETS WORKED OVER...BUT WE CARRY POPS OVER THE REMAINDER OF THIS FORECAST SEGMENT IN DEFERENCE TO OUR NEIGHBORS. LONGER TERM...FRIDAY NIGHT THROUGH WEDNESDAY STILL QUITE A BIT OF VARIATION AMONG MODELS AND DPROG OF GFS AT LEAST IN THE BEGINNING OF THE LONGER TERM. PRECIPITATION EVENT SHOULD BE NEARING ITS END FRIDAY NIGHT OR SATURDAY AS TROUGH MOVES THRU. GFS LOOKS QUITE STRANGE FOR AUGUST WITH DEEP CLOSED LOW MEANDERING EAST ALONG CANADIAN BORDER EARLY IN WEEKEND...A PATTERN MORE TYPICAL OF LATE SEPTEMBER. SHOULD SEE A DRYING PERIOD BEGINNING SATURDAY AND CONTINUING INTO EARLY NEXT WEEK AS RIDGING BEGINS TO OUR WEST && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && WET/BAP
Hazardous weather outlook, Aug 22, 5:32 AM CDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 532 AM CDT TUE AUG 22 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 532 AM CDT TUE AUG 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS WITH THIS ACTIVITY ON WEDNESDAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.
In the hours before
Special weather statement, Aug 23, 1:31 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 131 AM CDT WED AUG 23 2006 MNZ042-043-048-049-230730- MORRISON-POPE-STEARNS-TODD- 131 AM CDT WED AUG 23 2006 ...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE COUNTIES UNTIL 230 AM CDT... AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR LITTLE FALLS BY 145 AM. NEAR ALBANY BY 155 AM. NEAR PAYNESVILLE BY 205 AM.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:32 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Wright | 58 min |
| Aug 23, 2:40 AM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 50 min |
| Aug 23, 2:46 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 59 min |
| Aug 23, 3:09 AM CDT | Severe Thunderstorm Warning | MPX | Anoka | 36 min |
| Aug 23, 3:25 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 35 min |
| Aug 23, 4:13 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.